Delirium- infection, dexamethasone withdrawal or brain mets?

Hi all

This may be a long post as it's been a stressful few days! I am interested to hear of anyone's experience of brain mets? What were the symptoms?

My mum who has stage 4 Adenocarcinoma was admitted to hospital on Saturday with confusion and incontinence. She had seemed a bit unwell throughout last week (very tired and going to the toilet a lot) but we had put this down to stopping the 2mg of Dexamethasone she had been on for about 4 weeks. She had to come off this prior to starting Nivolumab on Wednesday. Anyway she was diagnosed with pneumonia and a urine infection and given strong IV antibiotics and fluids for dehydration. However the confusion (or delirium) has not improved since the infection has gotten slightly better. The Dr who looked after her over the weekend said yesterday that he was not concerned by the delirium and explained that she is having a slow response to the antibiotics due to her other health conditions. Last night she was moved to a different ward where she was wandering through the night and so today she had a head ct scan to check for possible brain mets. We will get the results tomorrow but I am just so anxious! My mum knows who she is and recognises family but it's almost impossible to have a conversation with her and it's as though her mind is racing and she can get quite agitated but then switch to very sleepy within minutes. This confusion started quickly on Saturday and does seem to tie in with the onset of infection but also with stopping the steroids. I am surprised that they are considering brain mets as I thought that this is something that would develop slowly?

Any advice would be appreciated!

Xx

Skip

Featured Content

Are you a patient with lung cancer?

Please add your voice as an advocate today to help raise awareness about some of the issues commonly faced.

Learn more

Featured by HealthUnlocked

9 Replies

oldestnewest
  • Hi Missy, I am so sorry for what your mom and you are going through right now. It is definitely not uncommon for anyone who is older to get delirium from both the infections and then from staying in a hospital. It is typically temporary - once the infection clears and she is home. Of course, I think it is good that they are covering all bases and checking her for possible mets, but again, the behaviors you are seeing are very common in someone who has an infection(s), is in an unfamiliar environment, and is older. I can't know anything for sure, of course, but that is what my experience has been. Please keep us updated!

  • Thanks Peggy. I will post an update tomorrow when we know more x

  • Peggy has hit it on the head. My concern is that they may have done her steroid dosage taper too quickly. That would add to the agitation and confusion. Sending hope that she is clear of brain mets.

  • My granny would go into the hospital on a regular basis and almost always suffer from what the doctors called "hospital psychosis." The confusion would start at home and increase drastically when she was hospitalized. Her docs said it was because of a combination of strong meds, her age and she was in an unfamiliar environment. She would always recognize me, but for other family members it was a hit and miss; sometimes she knew them and sometimes she didn't. I would stay with her 24/7 even when she was in the ICU to help keep her calmer. Perhaps this is some of what is going on with your mom. There isn't anything you can do about it if it is hospital psychosis but wait it out. Granny would return to normal when she was back at home in a familiar environment.

    Praying that there is no mets to the brain.

    Please keep us updated!

    Lauri-Anne

  • It sounds as though they are being thorough. Once you know the results of the tests a plan for your mother's continued treatment can be made. Wishing you the best in this difficult time. It always seems to be harder on the caregiver than the patient. Take care of yourself. Looking forward to your next post.

    Jean

  • Thank you all so much for your replies. At last I have some good news to share! The scan was completely clear! I really wasn't expecting to be told that and I am so grateful that God answered my prayers. The Hospital did some further blood tests today to determine if the confusion is due to reducing the steroids too quickly as this may have caused a hormone imbalance or if it's from the infection so we should know more tomorrow. My mum was definitely more aware of her surroundings today and although very sleepy she was able to have a conversation which is a big improvement on the past few days.

    Hopefully things keep moving in the right direction and she is able to continue the Nivolumab but we will take things one day at a time...

    Thank you all again x

  • Wonderful, wonderful news. Thank you so very much for letting us know!!!!!

  • I’m so happy your news was good. I pray she continues to improve and can return home soon. God bless you all.

  • Thank you Ruthie1950

You may also like...